Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 25, 2017, 7:06 PM CDT for Chautauqua County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2017, 7:06 PM CDT (00:06 UTC)
- Expired
- Apr 25, 2017, 7:39 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 7:16 PM CDT | HAIL 1 | 8 Ne Sedan, KS | DELAYED PUBLIC REPORT FROM FACEBOOK OF QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 5:59 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WUUS53 KICT 260006
SVRICT
KSC019-260100-
/O.NEW.KICT.SV.W.0059.170426T0006Z-170426T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
706 PM CDT TUE APR 25 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Chautauqua County in southeastern Kansas...
* Until 800 PM CDT
* At 706 PM CDT, a severe thunderstorm was located 8 miles east of
Cedar Vale, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan and Cedar Vale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3711 9653 3730 9652 3730 9596 3700 9634
3700 9653
TIME...MOT...LOC 0006Z 216DEG 26KT 3714 9635
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER2 follow-up statements
435
WWUS53 KICT 260023
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
723 PM CDT TUE APR 25 2017
KSC019-260100-
/O.CON.KICT.SV.W.0059.000000T0000Z-170426T0100Z/
Chautauqua KS-
723 PM CDT TUE APR 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN CHAUTAUQUA COUNTY...
At 723 PM CDT, a severe thunderstorm was located near Moline, or 12
miles south of Howard, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Chautauqua County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3730 9642 3730 9616 3721 9619 3721 9643
TIME...MOT...LOC 0023Z 203DEG 31KT 3729 9628
HAIL...1.25IN
WIND...60MPH
$$
KLEINSASSER896
WWUS53 KICT 260039
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
739 PM CDT TUE APR 25 2017
KSC019-260048-
/O.CAN.KICT.SV.W.0059.000000T0000Z-170426T0100Z/
Chautauqua KS-
739 PM CDT TUE APR 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAUTAUQUA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3730 9642 3730 9616 3721 9619 3721 9643
TIME...MOT...LOC 0036Z 216DEG 26KT 3738 9620
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:24 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 25, 6:24 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 624 PM CDT Tue Apr 25 2017 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Tue Apr 25 2017 Water vapor imagery shows shortwave energy digging over the southern Rockies and will be moving out over the central/southern high Plains late this afternoon/early this evening. Strong cold front currently stretches along the Kansas Turnpike and will continue tracking southeast. Storms are expected to develop along the front as it moves east of the Turnpike. We currently remain capped over se KS and will likely take strong convergence along the front to get storms to pop. Still thinking that after 4pm and likely closer to 5-6pm should the most likely time for initiation. Should be plenty of instability and effective shear for severe storms with large hail and damaging winds the main threats. Majority of convection should be southeast of the forecast area by midnight with some additional showers also possible further west over the remainder of central and south central KS. By 12z Wed, cold front will extend through the Ozark region with only far SE KS still having a chance for a few storms with this chance east of the area by early Wed afternoon. The bigger story Wed will be much cooler temps with highs expected to be 10-15 degrees below normal with gusty nw winds. Will maintain some patchy frost over central KS late Wed night into early Thu morning as lows fall into the mid 30s. Pattern will remain very active as yet another piece of energy moves out of the central Rockies and into the Plains by Thu afternoon. This will increase rain chances from west to east Thu afternoon into Thu evening with much of the area at least getting some light rain. Best chances for rain on Fri will be generally along and north of I-70...closer to the better upper dynamics. .LONG TERM...(Friday night through Tuesday) Issued at 251 PM CDT Tue Apr 25 2017 More robust shortwave is expected to dig over the southern high Plains Fri night into Sat morning. 850-700mb moisture transport will ramp up with an extremely moist airmass over the southern Plains. PW values will be approaching 2 inches across eastern OK into the Ozark region where heavy rain and flooding will be the main threat. Some of this may skirt far SE KS, but it appears the bigger impacts will be east and south of our forecast area Fri night through Sat night. Sunday, central and eastern KS will be in the cold wrap around precip area of the departing system with well below normal temps anticipated for Sun-Sun night. Should finally see more seasonal temps by Mon. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 611 PM CDT Tue Apr 25 2017 A cold front stretched from the Flint Hills, southwestward to central Oklahoma early this evening. Expecting linear bands of strong-severe storms to develop along the front this evening, as the boundary pushes slowly southeastward. This activity will threaten the CNU terminal with potential strong-severe wind gusts and hail. Scattered post-frontal showers are expected in central/south-central Kansas tonight, with a few showers lingering in southeast Kansas Wednesday. MVFR ceilings are progged to develop southward into the region tonight in a cold air advection pattern. At least a small period of IFR appears likely at CNU during the early morning hours. Subsidence should allow for clearing in central/south-central Kansas Wednesday, with stratus lingering in the southeast for most or all of the day. Gusty northerly winds can be expected behind the front tonight into Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 57 39 61 / 40 20 10 30 Hutchinson 41 56 37 60 / 40 20 10 30 Newton 42 55 37 59 / 40 20 10 30 ElDorado 43 55 38 60 / 50 30 10 30 Winfield-KWLD 45 55 39 63 / 40 30 10 20 Russell 37 56 35 58 / 30 10 0 40 Great Bend 37 58 36 59 / 30 10 0 30 Salina 40 55 36 59 / 30 20 10 40 McPherson 40 56 36 59 / 40 20 10 30 Coffeyville 51 56 39 64 / 70 60 30 10 Chanute 49 54 39 62 / 70 50 30 20 Iola 48 53 38 62 / 70 50 30 20 Parsons-KPPF 50 55 39 63 / 70 50 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JMC
Hazardous weather outlook, Apr 25, 3:52 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Tue Apr 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Tue Apr 25 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms that may produce hail as large as ping pong balls and 60 to 70 mph winds are possible across Southeast Kansas this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms may continue in Southeast Kansas Wednesday morning but are not expected to be strong or severe. Patchy frost will be possible over parts of central Kansas late Wednesday night into early Thursday morning. There'll be several periods of thunderstorms from Thursday afternoon onward. Although, widespread strong or severe storms are not expected, heavy rain and potential flooding will be possible over southeast Kansas Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, but we would appreciate any severe weather reports over southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Apr 25, 6:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CDT TUE APR 25 2017
KSZ098-260015-
Chautauqua KS-
651 PM CDT TUE APR 25 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chautauqua County in southeastern Kansas...
* Until 715 PM CDT
* At 650 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southeast of Cedar Vale...
moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Sedan, Cedar Vale and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3717 9653 3730 9652 3730 9597 3700 9621
3700 9653
TIME...MOT...LOC 2350Z 218DEG 36KT 3705 9642
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:20 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 28 min |
| Apr 25, 7:55 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| Apr 25, 8:10 PM CDT | Special Weather Statement | ICT | Wilson, Woodson | 35 min |
| Apr 25, 8:32 PM CDT | Special Weather Statement | ICT | Montgomery | 28 min |
| Apr 25, 9:00 PM CDT | Special Weather Statement | ICT | Labette | 30 min |
| Apr 25, 9:17 PM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| Apr 25, 9:32 PM CDT | Special Weather Statement | ICT | Labette | 28 min |
| Apr 25, 11:11 PM CDT | Special Weather Statement | ICT | Labette | 64 min |
| Apr 26, 3:42 PM CDT | Frost Advisory | ICT | Lincoln, Russell, Saline | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.